Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Lake Charles, LA

June 3, 2018Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 3, 2018, 5:49 PM CDT for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2018, 5:49 PM CDT (22:49 UTC)
Expired
Jun 3, 2018, 6:30 PM CDT
In force
41 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calcasieu Parish, LA, Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 24 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:00 PM CDTTSTM WND DMG2 Wnw Sulphur, LAMETAL ROOF WAS DAMAGED ON AN OUTBUILDING IN SULPHUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS54 KLCH 032249
SVRLCH
LAC019-023-032330-
/O.NEW.KLCH.SV.W.0057.180603T2249Z-180603T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
549 PM CDT SUN JUN 3 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  North central Cameron Parish in southwestern Louisiana...
  Central Calcasieu Parish in southwestern Louisiana...

* Until 630 PM CDT.

* At 548 PM CDT, a severe thunderstorm was located near Buhler, or
  near Moss Bluff, moving southwest at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Charles, Sulphur, Westlake, Vinton, Grand Lake, Lake Charles
  Regional Airport, Moss Bluff, Dequincy, Hackberry, Carlyss, Buhler
  and Edgerly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3005 9372 3007 9372 3006 9370 3008 9372
      3046 9341 3045 9339 3040 9338 3040 9329
      3032 9311 2999 9327 3005 9328 3005 9333
      2991 9334
TIME...MOT...LOC 2248Z 028DEG 27KT 3033 9330 

HAIL...1.00IN
WIND...60MPH
 
$$

RM12
1 follow-up statement
650 
WWUS54 KLCH 032315
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
615 PM CDT SUN JUN 3 2018

LAC019-023-032330-
/O.CON.KLCH.SV.W.0057.000000T0000Z-180603T2330Z/
Cameron LA-Calcasieu LA-
615 PM CDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL CAMERON AND SOUTHWESTERN CALCASIEU PARISHES...

At 615 PM CDT, a severe thunderstorm was located near Carlyss, or
near Sulphur, moving southwest at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Grand Lake, Lake Charles
Regional Airport, Hackberry, Carlyss, Buhler and Edgerly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3005 9372 3007 9372 3006 9370 3008 9372
      3039 9345 3025 9315 2999 9327 3005 9328
      3005 9333 2991 9334
TIME...MOT...LOC 2315Z 028DEG 27KT 3015 9341 

HAIL...1.00IN
WIND...70MPH
 
$$

RM12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:55 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 3, 3:55 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
355 PM CDT Sun Jun 3 2018

.DISCUSSION...
Latest sfc analysis shows weak front/wind shift now about
bisecting the forecast area, while the lower dew points continue
to lag farther back (about the I-20 corridor at this time). Water
vapor imagery shows these features being helped along by a
significant shortwave dropping through the ern CONUS
trof...meanwhile another significant shortwave is noted rounding
the ridge extending from the Mexican plateau up through the srn
Plains/Rockies. This initial disturbance is combining with daytime
heating to produce an increasing coverage of convection, primarily
over the ern 1/2 of the forecast area for now. As noted in earlier
discussions, sufficient ingredients are there to allow for
developing storms to be rather strong and possibly severe this
afternoon/evening.

Ongoing activity will likely increase a little in coverage through
the afternoon as we go into max heating, along with additional
lift from the approaching front. Given all we've seen in recent
area soundings, could be a severe storm or two... at this time,
not expecting enough severe weather to require such wording in the
zones. Have retained small POPs into the overnight across sern TX
and the srn tier of parishes as the front loses its push from its
attendant shortwave aloft and begins to stall...given loss of
good diurnal heating, not expecting any severe weather to persist
past sunset. Small POPs linger in generally these same areas for
Monday given the lack of movement in the boundary.

Next period of elevated POPs comes Tuesday as the ridge axis is
progged to stay far enough west to allow for that 2nd good
shortwave aloft to pass to our east and help initiate further
convection. Models have been showing some disagreement on how
quickly this feature passes, thus POPs have been retained into
mid-week. Thereafter, ridging aloft is noted building to our west
and north...longer range models continue to paint at least a
little QPF through the extended period despite this, thus have
retained small POPs each day for the possibility of some diurnal
convection.

&&

.MARINE...
No flags are anticipated on the coastal waters through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  91  65  91 /  20  10  10  40
LCH  73  91  72  90 /  40  20   0  30
LFT  73  93  71  94 /  40  10   0  30
BPT  75  91  75  90 /  30  30   0  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

25
Hazardous weather outlook, Jun 3, 3:40 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
340 PM CDT Sun Jun 3 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
340 PM CDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue to develop in advance of a
cool front which will move into the area through this evening.
Sufficient moisture, strong instability and good lift in the
atmosphere will allow for strong to severe thunderstorms through
sunset, with the primary concerns continuing to be the potential
for wind damage. Some hail may be possible as well. Some of this
convection will potentially linger into the overnight across
Southeast Texas and coastal Louisiana, mainly south of Interstate
10, as the front stalls...but severe weather is not expected to
continue due to loss of daytime heating.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

After a mostly dry Monday...a few showers or thunderstorms will
remain possible over Southeast Texas and extreme Southwestern
Louisiana...mainly afternoon and evening showers and storms will
then be possible for much of the coming week as high pressure
aloft remains west of the area while disturbances aloft
periodically impact the region. Any thunderstorms that do develop
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

GMZ430-432-435-450-452-455-470-472-475-041100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
340 PM CDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms in association with a weak
cool front are expected from late this afternoon through tonight.
The storms will be accompanied by locally gusty winds and higher
seas, along with dangerous cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few showers and storms are expected each day through the coming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

25

In the hours before

Special weather statement, Jun 3, 3:32 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
332 PM CDT SUN JUN 3 2018

LAZ027-028-031-032115-
Allen LA-Vernon LA-Rapides LA-
332 PM CDT SUN JUN 3 2018

...SPECIAL WEATHER STATEMENT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hineston, moving south at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Elizabeth, Pitkin, Hineston, Leander, Fullerton, Elmer, Cravens,
Calcasieu and Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3121 9284 3112 9264 3079 9274 3094 9311
TIME...MOT...LOC 2032Z 021DEG 13KT 3109 9278

24
Special weather statement, Jun 3, 3:34 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
334 PM CDT SUN JUN 3 2018

LAZ028-031-032-032115-
Evangeline LA-Allen LA-Rapides LA-
334 PM CDT SUN JUN 3 2018

...SPECIAL WEATHER STATEMENT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenmora, moving south at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oakdale, Ville Platte, Glenmora, Turkey Creek, Pine Prairie, Bayou
Chicot, Beaver and Mcnary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3105 9266 3103 9248 3071 9228 3075 9268
TIME...MOT...LOC 2034Z 350DEG 19KT 3092 9258

24
Special weather statement, Jun 3, 4:39 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
439 PM CDT SUN JUN 3 2018

LAZ027-028-030-031-032230-
Allen LA-Beauregard LA-Vernon LA-Rapides LA-
439 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAPIDES...
NORTHEASTERN BEAUREGARD...SOUTHEASTERN VERNON AND NORTH CENTRAL ALLEN
PARISHES UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tulla, or 8 miles southwest of Sugartown, moving
southwest at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pitkin, Sugartown, De Ridder, Deridder, Tulla, Fullerton, Cravens and
Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3114 9305 3102 9268 3088 9282 3077 9298
      3075 9301 3081 9312 3059 9331 3089 9330
TIME...MOT...LOC 2139Z 048DEG 17KT 3078 9314

Jones
Special weather statement, Jun 3, 4:47 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
447 PM CDT SUN JUN 3 2018

LAZ031-042-032230-
Jefferson Davis LA-Allen LA-
447 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON DAVIS AND
CENTRAL ALLEN PARISHES UNTIL 530 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harmony, or near Reeves, moving southwest at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kinder, Oberlin, Mittie, Grant, Leblanc and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 9269 3039 9291 3046 9305 3071 9293
      3073 9298 3077 9298 3086 9285
TIME...MOT...LOC 2147Z 036DEG 21KT 3057 9295

Jones
Special weather statement, Jun 3, 5:34 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
534 PM CDT SUN JUN 3 2018

LAZ027-030-TXZ260-032315-
Beauregard LA-Vernon LA-Northern Newton TX-
534 PM CDT SUN JUN 3 2018

...SPECIAL WEATHER STATEMENT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oretta, or near De Quincy, moving south at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Merryville, Singer, Bon Weir, De Ridder, Deridder, Dequincy,
Longville, Bivens, Tulla, Junction, Oretta and Stringtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3091 9317 3059 9313 3051 9313 3057 9330
      3046 9339 3049 9339 3049 9344 3068 9369
      3092 9368
TIME...MOT...LOC 2233Z 011DEG 20KT 3051 9341

Jones
Special weather statement, Jun 3, 5:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
549 PM CDT SUN JUN 3 2018

TXZ180-201-259>261-032330-
Hardin TX-Northern Newton TX-Northern Jasper TX-Southern Jasper TX-
Tyler TX-
549 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TYLER...WEST CENTRAL
NEWTON...NORTHEASTERN HARDIN AND SOUTHEASTERN JASPER COUNTIES UNTIL
630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Call, moving southeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Silsbee, Kirbyville, Call, Fred, Town Bluff, Spurger, Caney Head,
Trout Creek, Magnolia Springs, Mt. Union and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3079 9418 3077 9382 3068 9369 3031 9413
      3055 9427
TIME...MOT...LOC 2249Z 336DEG 12KT 3063 9390

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:11 PM CDTSpecial Weather StatementLCHAllen34 min
Jun 3, 2:51 PM CDTSpecial Weather StatementLCHRapides39 min
Jun 3, 3:07 PM CDTSpecial Weather StatementLCHAllen38 min
Jun 3, 3:32 PM CDTSpecial Weather StatementLCHVernon43 min
Jun 3, 3:34 PM CDTSpecial Weather StatementLCHEvangeline41 min
Jun 3, 4:11 PM CDTSevere Thunderstorm WarningLCHAllen34 min
Jun 3, 4:38 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard38 min
Jun 3, 4:39 PM CDTSpecial Weather StatementLCHAllen51 min
Jun 3, 4:47 PM CDTSpecial Weather StatementLCHAllen43 min
Jun 3, 5:01 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu44 min
Jun 3, 5:27 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu48 min
Jun 3, 5:34 PM CDTSpecial Weather StatementLCHBeauregard41 min
Jun 3, 5:59 PM CDTSpecial Weather StatementLCHSaint Landry61 min
Jun 3, 6:32 PM CDTSpecial Weather StatementLCHCalcasieu43 min
Jun 3, 6:38 PM CDTSpecial Marine WarningLCH67 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.